Funnel Cloud, Buffalo
- When
- July 22, 3:48 PM CST
- Where
- Buffalo County, 2.1 mi WNW of Bluff Siding
- Reported by
- Trained Spotter
- Coordinates
- 44.080, -91.660
A funnel cloud was sighted over the Mississippi River southeast of Fountain City.
A cold front triggered a broken line of severe thunderstorms during the afternoon and evening hours of July 22nd. A small tornado touched down in the Mississippi River and moved onshore into the Trempealeau National Wildlife Refuge (Trempealeau County) before dissipating.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front triggered a broken line of severe thunderstorms during the afternoon and evening hours of July 22nd. A small tornado touched down in the Mississippi River and moved onshore into the Trempealeau National Wildlife Refuge (Trempealeau County) before dissipating. The only damage from the tornado was to hundreds of trees in the refuge. Otherwise, the storms produced a few more funnel clouds and some large hail. The largest hail reported was golf ball sized in Centerville (Trempealeau County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 22, 2:22 PM CST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 322 PM CDT MON JUL 22 2013 .SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT) ISSUED AT 322 PM CDT MON JUL 22 2013 DATA ANALYSIS HAS A DEEP 999MB LOW OVER WESTERN ONTARIO CANADA WITH A COLD FRONT EXTENDING ACROSS WESTERN LAKE MICHIGAN INTO THE TWIN CITIES AND THEN INTO WESTERN IA. RADAR WAS SHOWING SHOWERS/THUNDERSTORMS FIRING ACROSS NORTHWEST INTO WEST CENTRAL WI AHEAD OF THE FRONT. THIS CONVECTION IS EXPECTED TO CONTINUE UPSCALE TREND AND EXPAND SOUTHWARD ALONG THE FRONT OVER THE NEXT COUPLE OF HOURS AS CAPE INCREASES OUT AHEAD OF THE FRONTAL BOUNDARY. NSSL WRF AND A COUPLE OTHER WRF MODELS SHOW A BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS OCCURING ALONG THIS FRONT AS IT SLIPS SOUTHEAST ACROSS THE AREA. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREAT WITH THE LINE OF STORMS. AN ISOLATED TORNADO THREAT WILL BE MAINLY NORTH OF I-94 WHERE STRONGER SHEAR/STORM RELATIVE HELICITY WILL EXIST. LOOK FOR THIS FRONT AND STORMS TO PRETTY MUCH EXIT THE AREA AROUND 03Z WITH SKIES CLEARING FROM NORTHWEST TO THE SOUTHEAST AFTER MIDNIGHT. COOLER/DRIER AIR WILL FILTER INTO THE REGION ON TUESDAY AS CANADIAN HIGH PRESSURE BUILDS IN. PLAN ON HIGHS IN THE 70S WITH DEW POINTS LOWERING INTO THE LOW/MID 50S. HIGH PRESSURE WILL THEN SETTLE OVER THE REGION FOR CLEAR/CALM CONDITIONS. THIS SYNOPTIC SETUP WILL BE PRIME FOR LATE NIGHT/EARLY MORNING RIVER VALLEY FOG. BASED ON THIS SIGNAL...WENT WITH AREAS OF FOG ALONG THE WISCONSIN/MISSISSIPPI RIVER VALLEYS AND THEIR TRIBUTARIES. ALSO INCLUDED AREAS OF FOG IN THE CRANBERRY BOG COUNTRY OF CENTRAL WISCONSIN WHERE OVERNIGHT LOWS ARE EXPECTED TO BOTTOM OUT IN THE MIDDLE 40S. LOW TO MIDDLE 50S ARE EXPECTED ELSEWHERE ACROSS THE FORECAST AREA. .LONG TERM...(WEDNESDAY THROUGH MONDAY) ISSUED AT 322 PM CDT MON JUL 22 2013 AFTER SOME EXPECTED MORNING FOG WEDNESDAY...MODELS HINTING AT DECAYING SHRA/TS ACTIVITY MOVING TOWARD THE AREA FROM THE NORTHERN PLAIN AHEAD OF A MID-LEVEL SHORTWAVE TROUGH. DID INCLUDE A SMALL-END SLIGHT CHANCE SHRA/TS ACROSS NORTH CENTRAL WI INTO SOUTHEAST MN/NORTHEAST IA. LOOK OF THAT MID-LEVEL TROUGH AND ASSOCIATED COLD FRONT TO MOVE INTO THE REGION WEDNESDAY NIGHT/THURSDAY WITH A GENERAL INCREASE IN 850MB MOISTURE TRANSPORT. BY THURSDAY AFTERNOON NAM IS INDICATING 0-1KM MLCAPE INCREASING INTO THE 1000-200J/KG RANGE WITH 0-3KM BULK SHEAR IN THE 20-25KT RANGE. WITH COOLING ALOFT...SEEMS LIKE HAIL WOULD BE THE MAIN THREAT WITH THE STRONGER CONVECTION. WILL HAVE TO KEEP AND EYE ON THIS FOR THE POSSIBILITY OF SOME ISOLATED SEVERE CONVECTION. MODELS SHOWING THIS FRONTAL BOUNDARY THEN LAYS UP WEST TO EAST ACROSS SOUTHERN WI INTO NORTHERN IA THURSDAY NIGHT FOR A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS. CARRIED SHRA/TS CHANCES INTO FRIDAY...BUT WOULD BE SURPRISED IF SUBSEQUENT FORECAST BECOME DRIER AS MODELS BEGINNING TO INDICATE A SOUTHWARD SURGE OF THE FRONT OUT OF THE AREA. A FEW SHOWERS AND STORMS COULD STILL BE POSSIBLE ACROSS SOUTHERN WI/NORTHEAST IA SATURDAY AS COLD AIR ALOFT AND AN EMBEDDED TROUGH ROTATES THROUGH THAT AREA. FOR SATURDAY NIGHT THROUGH MONDAY...WEATHER APPEARS DRY AS A RIDGE OF HIGH PRESSURE BUILDS INTO THE REGION. AS FOR TEMPERATURES...COOLER THAN NORMAL READING ARE EXPECTED AS COLDER NORTHWEST FLOW TAKES HOLD ACROSS THE AREA WEDNESDAY THROUGH SATURDAY. PLAN ON HIGHS IN THE 70S FOR WEDNESDAY THROUGH FRIDAY WITH THE COOLEST DAY LOOKING TO BE ON SATURDAY WITH HIGHS RANGING FROM 69 TO 76 DEGREES. SOME REBOUND IN TEMPERATURES SHOULD OCCUR SUNDAY/MONDAY AS HEIGHTS BUILD OVER THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1232 PM CDT MON JUL 22 2013 APPROACHING COLD FRONT WILL LIKELY BRING WINDOW OF CONVECTION THAT COULD BRING TEMPORARY MVFR CONDITIONS UNTIL PASSAGE EARLY THIS EVENING. NORMAL VEERING WIND SHIFT EXPECTED WITH FRONT AS WELL. QUESTIONS TO WHAT DEGREE STRATUS FIELD IN BROAD COLD AIR ADVECTION BEHIND FRONT WILL HOLD TOGETHER AND IMPACT AVIATION TONIGHT. VERY CELLULAR NATURE TO CLOUDS SUGGEST MORE DIURNAL BUT FEEL THERE WILL LIKELY BE A WINDOW OF LOWER CEILINGS BEFORE IT DISSIPATES. COULD SEE SOME REFORM LATER TUESDAY AS WELL IN COLDER AIR ALOFT. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT TERM...DAS LONG TERM...DAS AVIATION...SHEA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 319 PM CDT MON JUL 22 2013 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-231200- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 319 PM CDT MON JUL 22 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WERE GROWING AROUND THE AREA AHEAD OF AN APPROACHING COLD FRONT. ALTHOUGH NOT ALL AREAS WILL SEE THIS STORM ACTIVITY... THE STRONGER STORMS THAT MOVE SOUTHEAST THROUGH THE AREA WILL HAVE THE POTENTIAL TO PRODUCE HAIL...GUSTY WINDS AND BRIEF HEAVY RAIN. LIGHTNING IS ANOTHER THREAT. THESE STORMS WILL AFFECT PARTS OF THE AREA THROUGH 8 PM. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE ARE THUNDERSTORM CHANCES WEDNESDAY NIGHT THROUGH SUNDAY. MOST OF THE STORMS DURING THIS PERIOD WILL LIKELY BE NON-SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD BE NEEDED AT TIMES THROUGH 8 PM THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. AJ/SHEA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
419 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 2 W LE ROY 43.51N 92.55W
07/22/2013 M52 MPH MOWER MN TRAINED SPOTTER
&&
ZTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 425 PM CDT MON JUL 22 2013 IAZ008>011-018-019-029-MNZ088-095-096-WIZ032>034-041-042-053-222215- ALLAMAKEE-BUFFALO-CHICKASAW-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD- JACKSON-LA CROSSE-MITCHELL-MONROE-TREMPEALEAU-VERNON-WINNESHIEK- WINONA- 425 PM CDT MON JUL 22 2013 ...LINE OF THUNDERSTORMS CONTINUED TO DEVELOP... AT 425 PM...A LINE OF THUNDERSTORMS CONTINUED TO DEVELOP...EXTENDING FROM NEAR OSSEO WISCONSIN TO WINONA MINNESOTA THEN TO NORTH OF CHARLES CITY IOWA. THE LINE CONTINUED TO MOVE EAST AROUND 25 MPH. THE STRONGEST OF THE STORMS WERE NEAR THE MINNESOTA-IOWA STATE LINE. BY 515 PM THE LINE WILL BE NEAR BLACK RIVER FALLS AND LA CROSSE WISCONSIN TO HOUSTON MINNESOTA AND NEW HAMPTON IOWA. AS THE STORMS DEVELOP ALONG THE LINE AND MOVE EAST THROUGH THE REST OF THE AFTERNOON...A FEW OF THEM ARE EXPECTED TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING CAN ALSO BE EXPECTED WITH SOME OF THE STORMS. IF ONE OF THESE STORMS APPROACHES YOUR LOCATION...MOVE INSIDE A STURDY BUILDING UNTIL IT PASSES. RRS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
426 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL MINNEISKA 44.19N 91.87W
07/22/2013 M0.75 INCH WABASHA MN AMATEUR RADIO
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
431 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM HAIL FOUNTAIN 43.74N 92.13W
07/22/2013 M1.00 INCH FILLMORE MN AMATEUR RADIO
0423 PM HAIL 3 N PRESTON 43.72N 92.08W
07/22/2013 M0.75 INCH FILLMORE MN AMATEUR RADIO
&&
MWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
432 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TSTM WND GST 4 N CHESTER 43.55N 92.36W
07/22/2013 M50 MPH FILLMORE MN TRAINED SPOTTER
&&
ZTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT MON JUL 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL FOUNTAIN 43.74N 92.13W
07/22/2013 M2.00 INCH FILLMORE MN PUBLIC
FACEBOOK POST. TIME ESTIMATED VIA RADAR.
&&
ZTThe La Crosse radar (KARX), 47 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
8 hail, 2 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
A funnel cloud was sighted over the Mississippi River southeast of Fountain City.
The tornado began as a waterspout in the marsh waters just off the main channel of the Mississippi River southeast of Winona, Minnesota, but on the Wisconsin side. White spray could be seen for some distance as the waterspout pulled up water into the funnel. The tornado then moved onshore in the Trempealeau Wildlife Refuge and knocked down numerous trees for nearly a half mile. Water plants were found on the refuge roads suggesting they were thrown some distance.
Ping pong ball to golf ball sized hail fell in Centerville.
Quarter sized hail was reported in the village of Trempealeau.
Quarter sized hail partially covered the ground north of Holmen.
A brief funnel cloud was sighted north of Hannibal.
Quarter sized hail was reported in Stoddard.
Several large tree branches were blown down northeast of Stoddard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2013Every state in 2013This day in weather historyThe tornado archive for Wisconsin, 2013Warnings in Wisconsin, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464367, 464368, 456863, 464372, 465596, 465598, 465597, 465599, 465601, 465605, 465608, 465612.